Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Wilmington, NC

August 23, 2017Robeson County, North Carolina; Darlington County, Dillon County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 23, 2017, 6:34 PM EDT for Robeson County, North Carolina; Darlington County, Dillon County, Marlboro County, South Carolina. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2017, 6:34 PM EDT (22:34 UTC)
Expired
Aug 23, 2017, 7:30 PM EDT
In force
56 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Robeson County, NC, Darlington County, SC, Dillon County, SC, Marlboro County, SC

The radar

The Wilmington radar (KLTX), 110 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:58 PM EDTTSTM WND DMG1 Sw Selma, SCTREE DOWN NEAR INTERSTATE 95.
Aug 23, 7:20 PM EDTTSTM WND DMGFairmont, NCTREES DOWN IN FAIRMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS52 KILM 232234
SVRILM
NCC155-SCC031-033-069-232330-
/O.NEW.KILM.SV.W.0074.170823T2234Z-170823T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
634 PM EDT WED AUG 23 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Robeson County in southeastern North Carolina...
  Dillon County in northeastern South Carolina...
  Northeastern Darlington County in northeastern South Carolina...
  Central Marlboro County in northeastern South Carolina...

* Until 730 PM EDT

* At 633 PM EDT, severe thunderstorms were located along a line
  extending from Minturn to near Brownsville, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Lumberton, Bennettsville, Dillon, Red Springs, Pembroke, Fairmont,
  Maxton, Mccoll, Latta, Rowland, Lake View, Clio, Fork, Hamer, Mont
  Clare, Brownsville, South Of The Border, Hestertown, Shannon and
  Buie.

This includes the following highways...
 Interstate 74 between mile markers 191 and 214.
 Interstate 95 IN South Carolina between mile markers 176 and 198.
 Interstate 95 IN North Carolina between mile markers 1 and 25.
 US Route 74 between mile markers 365 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3452 7885 3427 7929 3430 7941 3429 7948
      3424 7955 3423 7955 3430 7962 3431 7967
      3429 7968 3448 7993 3449 7988 3453 7985
      3471 7956 3463 7946 3477 7933 3483 7935
      3484 7933 3483 7919 3489 7911
TIME...MOT...LOC 2233Z 323DEG 24KT 3451 7950 3439 7966 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
2 follow-up statements
529 
WWUS52 KILM 232257
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
657 PM EDT WED AUG 23 2017

SCC031-069-232306-
/O.CAN.KILM.SV.W.0074.000000T0000Z-170823T2330Z/
Darlington SC-Marlboro SC-
657 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DARLINGTON AND
CENTRAL MARLBORO COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3452 7885 3427 7929 3428 7933 3430 7938
      3430 7941 3429 7948 3425 7954 3425 7955
      3424 7955 3427 7957 3431 7963 3462 7945
      3463 7946 3477 7933 3483 7935 3484 7933
      3483 7919 3489 7911
TIME...MOT...LOC 2256Z 273DEG 24KT 3451 7931 3439 7947 

$$

NCC155-SCC033-232330-
/O.CON.KILM.SV.W.0074.000000T0000Z-170823T2330Z/
Robeson NC-Dillon SC-
657 PM EDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR ROBESON AND DILLON COUNTIES...

At 656 PM EDT, severe thunderstorms were located along a line
extending from South Of The Border to near Latta, moving east at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Lumberton, Dillon, Red Springs, Pembroke, Fairmont, Maxton, Latta,
Rowland, Lake View, Fork, Hamer, South Of The Border, Hestertown,
Shannon, Buie, Robeson Community College, Wakulla, Minturn, Elrod and
Raemon.

This includes the following highways...
 Interstate 74 between mile markers 191 and 214.
 Interstate 95 IN South Carolina between mile markers 176 and 198.
 Interstate 95 IN North Carolina between mile markers 1 and 25.
 US Route 74 between mile markers 365 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3452 7885 3427 7929 3428 7933 3430 7938
      3430 7941 3429 7948 3425 7954 3425 7955
      3424 7955 3427 7957 3431 7963 3462 7945
      3463 7946 3477 7933 3483 7935 3484 7933
      3483 7919 3489 7911
TIME...MOT...LOC 2256Z 273DEG 24KT 3451 7931 3439 7947 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
402 
WWUS52 KILM 232321
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
721 PM EDT WED AUG 23 2017

NCC155-SCC033-232330-
/O.EXP.KILM.SV.W.0074.000000T0000Z-170823T2330Z/
Robeson NC-Dillon SC-
721 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR ROBESON AND DILLON COUNTIES
WILL EXPIRE AT 730 PM EDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.

Another Severe Thunderstorm Warning is in effect until 845 PM just 
downstream of this expiring warning. 

LAT...LON 3452 7885 3427 7929 3428 7933 3430 7938
      3430 7941 3429 7948 3425 7954 3425 7955
      3424 7955 3427 7957 3431 7963 3462 7945
      3463 7946 3477 7933 3483 7935 3484 7933
      3483 7919 3489 7911
TIME...MOT...LOC 2320Z 323DEG 24KT 3439 7920 3427 7936 

$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:12 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 23, 3:12 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
312 PM EDT Wed Aug 23 2017

.SYNOPSIS...
An approaching cold front will bring thunderstorms through
Thursday, some of which may be strong. Canadian high pressure
will bring an early fall feel Friday and through the weekend.
We will be watching the tropics for any development of low
pressure off the Southeast coast early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...Mid level troughing moving across the Ohio
Valley will push a cold front to the coast through the period.
A clean passage is eventually expected however it will take some
time. For the afternoon and overnight hours convection will
slowly develop inland with the front and according to most high
resolution guidance form somewhat of a line later this evening.
This line should push south and east through most of the area
through about 7-8Z. There remains a severe threat primarily in
the form of strong winds with the stronger convection. The storm
prediction center continues to advertise a marginal risk over
much of the area. The front will become active again Thursday
afternoon. Overnight lows will remain elevated tonight with
residual heat, clouds and rainfall. Thursday will be a much
different story with regards to temperatures with readings some
five to seven degrees cooler.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Some cooler and drier air will be filtering
in Thursday night from the northwest behind slow moving cold frontal
boundary. A little rain may linger along the coast due to the later
arrival of the drying. By Friday the front will stall just far
enough south for a rain-free day as a sprawling, cool season-like
1025mb high is centered over the Great Lakes. This high will
show little to no movement Friday night. The movement of the
front, if any will thus be determined by any potential low
pressure development off of JAX. This could also lead to a
coastal increase in moisture.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...A stationary front will be located
well offshore and S of the area Sat with an area of low pressure
positioned on the front, but well offshore. High pressure will
be ridging across the Carolinas from New England. The pressure
gradient between these two features will keep a fairly brisk NE
wind in place across the Forecast Area through the weekend.
This will ensure the cool air is continually reinforced and
highs during the weekend should only be in the lower to mid 80s
and this will be coupled with comfortable humidity levels. Model
profiles continue to be quite dry with precipitable water
values below climatological normals and thus will not include
any mention of a shower or thunderstorm during the weekend. This
pattern looks to hold through Sun. The flow becomes more
onshore and the column begins to moisten Mon and Tue. There may
also be some mid- level shortwave energy impinging on the area
from the SW. Will paint more in the way of cloudiness as a wedge
likely sets up and introduce the potential for some showers and
perhaps a thunderstorm. The probabilities for precipitation
will be highest at the coast.

The heat is not to be found, even early to the middle of next
week with highs only in the lower to mid 80s. Lows will be in
the mid 60s to near 70 through the period.

As a caveat, we will be watching the tropics early next week to
see if a weak disturbance is able to develop somewhere off the
SE coast. Confidence in any development is very low as is its
eventual track.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...VFR conditions will prevail through most of the
afternoon hours. Some scattered convection may affect sites
short term but a more organized line of showers and
thunderstorms should move northwest to southeast across the area
later this evening. The next issuance of the TAFs will
certainly have a better grip on the timing and strength. There
could be some MVFR and even brief IFR with the activity.
Subsequent shifts may want to visit the possibility of fog
across the inland sites early Thursday as well.

Extended Outlook...Showers and t-storms Thursday associated
with a cold front could produce localized IFR conditions.
Most showers and storms will push offshore Thursday night
into Friday. MVFR ceilings could linger, especially near
the coast Friday.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A cold front will move steadily across the area
tonight with a northerly or at least westerly component to the winds
across most waters by early Thursday morning. The push will be short
lived however with the front wavering back onshore later Thursday
via the sea breeze. A stronger and more pronounced push offshore
will come just beyond this period of the forecast. Back to this
evening and tonight, southwest winds of 10-15 knots will increase to
the lower end of a 15-20 knot range and persist for about twelve
hours or so. Seas will increase to 3-5 feet for a few hours as well.
Lighter winds Thursday should lead to seas more in a range of 2-4
feet.

SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Cold front comes through early Thursday
night turning winds to the NE by midnight. The NE to E winds will
last for the remainder of the period as a large area of high
pressure sits centered over the Great Lakes and the front remains
stalled to our south. Low pressure developing on the boundary off NE
FL coast gradually should pinch the gradient and allow for a slow
building of wind and seas.

LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...Persistent and brisk NE winds will
likely require a Small Craft Advisory for much of the period.
The tightening pressure gradient will be the result of high
pressure ridging down into the Carolinas from the N and an
offshore front and area of low pressure. NE winds will be
around 25 kt for much of the period. Seas will be 5 to 7 ft and
perhaps up to 8 ft by Mon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...RJD
AVIATION...SHK
Hazardous weather outlook, Aug 23, 3:38 PM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
338 PM EDT Wed Aug 23 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
338 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-241945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
338 PM EDT Wed Aug 23 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-241945-
Coastal Horry-Coastal Georgetown-
338 PM EDT Wed Aug 23 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
338 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small craft advisory conditions are possible Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 6:19 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
619 PM EDT WED AUG 23 2017

SCZ017-023-024-232245-
Marlboro SC-Dillon SC-Darlington SC-
619 PM EDT WED AUG 23 2017

...SPECIAL WEATHER STATEMENT...

At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunbar to near Mont Clare. Movement was
southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Dillon, Latta, Bingham, Mechanicsville, Mont Clare, Brownsville, Oak
Grove, Dunbar, Little Rock, Minturn, Blenheim and Mcleod Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3444 7993 3458 7963 3443 7923 3442 7924
      3427 7957 3429 7960 3431 7966 3429 7968
      3430 7973 3428 7974
TIME...MOT...LOC 2218Z 303DEG 8KT 3451 7964 3444 7979

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:10 PM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson95 min
Aug 23, 6:19 PM EDTSpecial Weather StatementILMDillon26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.